Brief Report

Lariam or Lamasil?

By Carol A. Kemper, MD

Source: Lobel HO, et al. JAMA 1998;280:1483.

This letter to the editor describes three cases of drug overdose with antimalarials, two of which resulted from dispensing errors for patients prescribed terbenafine (Lamasil) for onychomyosis. The first patient mistakenly received mefloquine 250 mg daily for three weeks, and then 2-3 times weekly for six months. He became increasingly weak, depressed, disoriented, and developed parathesias for three months before the error was discovered. He had not fully recovered one year later. The second patient similarly received mefloquine 250 mg daily instead of Lamasil. Within 10 days, she developed ataxia, confusion, speech impairment, and high-frequency hearing loss. She continued to receive the incorrect drug for a total of 61 days before the error was detected. Only hearing loss remained one year later.

The third case, which was much more frightening, involved a patient in a California hospital with Plasmodium vivax infection. She received 1250 mg of mefloquine on day 1, and 1260 mg of primaquine on day 2, at which time she became acutely jaundiced. She continued to receive primaquine 15 mg per day for five days. She developed acute hepatic necrosis, and was temporarily placed on the liver transplant list, but fortunately recovered.

In contrast to mefloquine, which has a high toxicity margin, primaquine has a fairly narrow margin of toxicity. The usual adult dose is 15-30 mg daily, but the probable lethal oral dose is 5-50 mg/kg (about 350-3500 mg for this patient). Not only does the treatment of malaria require expert knowledge (or advice), but these cases demonstrate why it’s better to write prescriptions using the generic name of drugs in most cases. We should all be aware of the potential for confusion of Lariam and Lamasil. (Dr. Kemper is Clinical Assistant Professor of Medicine, Stanford University, Division of Infectious Diseases; Santa Clara Valley Medical Center, San Jose, CA.)